Hail, Potter
- When
- July 28, 4:53 PM CST
- Where
- Potter County, 6 mi NE of Amarillo
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.261, -101.745
The hail was reported near Loop 335 and Texas State Highway 136.
Severe thunderstorms moved across the south central and the northeast Texas Panhandle during the evening hours producing hail and damaging winds. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the south central and the northeast Texas Panhandle during the evening hours producing hail and damaging winds. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 1:17 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 217 PM CDT MON JUL 28 2008 .DISCUSSION... UPPER TROUGH AND REMNANTS OF DOLLY LOCATED OVER WESTERN KS SOUTH INTO THE PANHANDLES. AIR MASS STILL MOIST WITH PWAT/S AROUND 1.50 INCHES OR GREATER. ALTHOUGH ATMOSPHERE WORKED OVER FROM THIS MORNING/S CONVECTION WHICH HAS NOW MOVED INTO EXTREME WESTERN OK...FEEL ATMOSPHERE WILL DESTABILIZE AGAIN BY THIS EVENING AS DAYTIME HEATING ALLOWS AIR MASS TO REACH CONVECTIVE TEMP NEAR 90 TO THE LOW 90S. ADJUSTED POP GRIDS TONIGHT BUT MAINTAINED MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. ADJUSTED POP GRIDS FOR TUESDAY AND TUESDAY NIGHT TO FOCUS THE HIGHEST POPS IN THE EASTERN SECTIONS OF THE FORECAST AREA. ALTHOUGH MODELS FORECTING UPPER TROUGH AND THE REMNANTS OF DOLLY TO PULL FURTHER AWAY FROM THE PANHANDLES TO THE NORTH AND EAST...SECONDARY SHORTWAVE TROUGH EJECTING OUT OF THE CENTRAL AND SOUTHERN ROCKIES AND DEEPER LOW LEVEL MOISTURE OFF THE CAPROCK SHOULD ALLOW FOCUS FOR CONVECTION TO SHIFT INTO THE EASTERN PANHANDLES. HOWEVER...EXPECT CONVECTION TO WORK INTO THE WESTERN OK AND NORTHWEST TX PANHANDLES FROM THE MOUNTAINS AND HIGHER TERRAIN OF CO AND NM BY AFTERNOON AND EVENING. LATE TUESDAY NIGHT AND WEDNESDAY...DRIER AIR WILL WORK INTO THE PANHANDLES FROM WEST TO EAST AND ALLOW FOR WARMER AND DRIER CONDITIONS. NORTHWESTERLY FLOW ALOFT BY LATE AFTERNOON AND EVENING WILL ALLOW FOR CONVECTION TO MOVE INTO THE WESTERN OK AND NORTHWEST TX PANHANDLES ONCE AGAIN. WILL ADJUST POP GRIDS ACCORDINGLY TO FOCUS GREATEST THREAT IN THE NORTHWEST SECTIONS. OTHERWISE...UPPER RIDGE OVER THE SOUTHWESTERN STATES AND SOUTHERN ROCKIES WILL GRADUALLY BUILD EAST THROUGH THE END OF THE WEEK AND WEEKEND. HOT AND DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH THE END OF THE EXTENDED PERIOD. A WEAK SURFACE TROUGH FORECASTED TO PUSH ACROSS THE PANHANDLES BY TUESDAY NIGHT AND WEDNESDAY CAUSING THE WINDS TO COME LIGHT AND NORTHERLY TO NORTHEASTERLY. NO SIGNIFICANT TEMP CHANGES BEHIND THIS SURFACE TROUGH AS TEMPS REMAIN IN THE 90S WEDNESDAY AND NEAR 70 TUESDAY NIGHT. TEMPS WILL REMAIN WELL ABOVE NORMAL THROUGH THE END OF THE WEEK. SCHNEIDER && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW EARLY THIS WEEK WITH POSSIBLE CONVECTION EXPECTED AND AFTERNOON RH VALUES REMAIN AT OR ABOVE 20 PERCENT. BY THURSDAY AND THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...FIRE WEATHER CONCERNS WILL BECOME ELEVATED AS TEMPS CLIMB TO NEAR 100 AND MINIMUM RH VALUES FALL BELOW 20 PERCENT INTO THE TEENS. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY...HOWEVER DO NOT EXPECT RED FLAG CRITERIA TO MET AS 20 FOOT WINDS WILL REMAIN BELOW 20 MPH. FIRE DANGER STATEMENTS MAY BE NEEDED BY LATE IN THE WEEK. SCHNEIDER && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 69 95 70 97 68 / 30 20 20 10 5 BEAVER OK 67 96 68 97 65 / 70 30 30 10 5 BOISE CITY OK 66 92 67 97 65 / 50 20 20 10 20 BORGER TX 71 96 74 100 73 / 40 20 20 10 5 BOYS RANCH TX 71 98 70 100 68 / 40 20 20 10 5 CANYON TX 67 95 68 98 65 / 30 20 20 10 5 CLARENDON TX 69 96 71 98 70 / 30 20 30 10 5 DALHART TX 68 93 65 98 63 / 40 20 20 10 10 GUYMON OK 69 93 68 100 66 / 60 30 20 10 5 HEREFORD TX 66 95 66 96 66 / 30 20 20 10 5 LIPSCOMB TX 67 93 68 96 66 / 60 30 30 10 5 PAMPA TX 71 93 72 97 72 / 40 20 20 10 5 SHAMROCK TX 70 96 71 99 71 / 40 20 30 10 5 WELLINGTON TX 70 98 73 100 72 / 30 20 30 10 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1250 PM CDT MON JUL 28 2008 OKZ001>003-TXZ001>020-291100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1250 PM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE STORMS ARE NOT EXPECTED...HOWEVER VERY HEAVY RAINFALL MAY OCCUR WITHIN SLOW MOVING STORMS...RESULTING IN ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TUESDAY AND TUESDAY NIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE NORTHWEST PORTION OF THE PANHANDLES. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRAUSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT MON JUL 28 2008 OKZ002-003-282145- BEAVER OK-TEXAS OK- 352 PM CDT MON JUL 28 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BAKER MOVING NORTHEAST AT 15 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT MON JUL 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG PERRYTON 36.39N 100.80W
07/27/2008 OCHILTREE TX BROADCAST MEDIA
REPORT FROM KEYE OF WIND DAMAGE TO THE ACTIVITY CENTER
THAT HAD ITS ROOF PARTIALLY BLOWN OFF. THERE WAS ALSO
SOME CRACKED WINDOWS AND THE VENTS WERE BENT. ALSO...THE
COUNTY COMMISSIONER HAD THE WINDOWS OF HIS CAR
COMPLETELY BLOWN OUT WHICH WAS 2 AND A HALF BLOCKS
NORTHWEST OF THE ACTIVITY CENTER. TIME WAS ESTIMATED.
OCCURRED JUST BEFORE 5 PM CDT.
&&
EVENT NUMBER AMA0800781
KJSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT MON JUL 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG PERRYTON 36.39N 100.80W
07/27/2008 OCHILTREE TX BROADCAST MEDIA
REPORT FROM KEYE OF WIND DAMAGE TO THE ACTIVITY CENTER
THAT HAD ITS ROOF PARTIALLY BLOWN OFF. THERE WAS ALSO
SOME CRACKED WINDOWS AND THE VENTS WERE BENT. ALSO...THE
COUNTY COMMISSIONER HAD THE WINDOWS OF HIS CAR
COMPLETELY BLOWN OUT WHICH WAS 2 AND A HALF BLOCKS
NORTHWEST OF THE ACTIVITY CENTER. TIME WAS ESTIMATED.
OCCURRED JUST BEFORE 5 PM CDT.
&&
EVENT NUMBER AMA0800781
KJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT MON JUL 28 2008 TXZ008-009-012>014-017-282330- CARSON TX-GRAY TX-HUTCHINSON TX-POTTER TX-RANDALL TX-ROBERTS TX- 525 PM CDT MON JUL 28 2008 ...LINE OF STRONG THUNDERSTORMS IN CARSON...NORTHWESTERN GRAY... SOUTHEASTERN HUTCHINSON...SOUTHEASTERN POTTER...NORTHEASTERN RANDALL AND EXTREME SOUTHWESTERN ROBERTS COUNTIES... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BORGER TO AMARILLO MOVING EAST SOUTHEAST AT 15 MPH. VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. IN ADDITION...WIND GUSTS MAY REACH SPEEDS OF 40 MPH. PEOPLE IN THE CITIES OF AMARILLO...BORGER...PAMPA AND PANHANDLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. NUNEZ
The Amarillo radar (KAMA), 4 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
10 hail, 7 thunderstorm wind. Local standard time, as filed.
The hail was reported near Loop 335 and Texas State Highway 136.
The Federal Aviation Administration contract weather observer at the tower reported the hail.
An off-duty National Weather Service employee estimated the thunderstorm wind gust.
An off-duty National Weather Service employee reported the hail.
An off-duty National Weather Service employee estimated the thunderstorm wind gust.
Amateur radio operators reported multiple road signs blown down with all signs laying to the west near Interstate 40 and Pullman Road. No injuries were reported.
A trained spotter reported the hail near the intersection of Farm to Market Road 1541 and Texas State Highway 217.
Thunderstorm winds reportedly blew the tin roof off of a small building and two to three inch diameter tree limbs were broken off.
A trained spotter estimated the wind gust from Sunday Canyon near the Palo Duro Canyon State Park.
A trained spotter reported the hail near Farm to Market Road 1541 and slightly east of Interstate 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128613, 128614, 128615, 128616, 128617, 128618, 128619, 128620, 128621, 128622, 128623, 128624, 128625, 128626, 128627, 128628, 128633.